Chantix (varenicline)

October 24, 2011

Audience: Healthcare professionals, consumers

Audience: Healthcare professionals, consumers

[UPDATE 10/24/2011] FDA has reviewed the results from two FDA-sponsored epidemiological studies that evaluated the risk of neuropsychiatric adverse events associated with the smoking cessation drug Chantix (varenicline). Neither study found a difference in risk of neuropsychiatric hospitalizations between Chantix and nicotine replacement therapy (NRT; e.g., NicoDerm patches). However, both studies had a number of study design limitations, including only assessing neuropsychiatric events that resulted in hospitalization, and not having a large enough sample size to detect rare adverse events (see the 10/24/2011 Drug Safety Communication below for more information).

Healthcare professionals and patients should continue to follow the recommendations in the physician label and the patient Medication Guide, and to monitor for neuropsychiatric symptoms when prescribing or using Chantix. The drug manufacturer is conducting a large safety clinical trial of Chantix to assess neuropsychiatric adverse events, and results from this study are expected in 2017.

[UPDATE 05/16/2008] FDA informed healthcare professionals and patients that as the Agency’s review of Chantix safety data has progressed, it appears increasingly likely that there is an association between Chantix and serious neuropsychiatric symptoms. Prescribing information for Chantix was revised to include this safety information in the WARNINGS and PRECAUTIONS sections of the label, and a Medication Guide for patients is also available. If patients, their families, or caregivers notice agitation, depressed mood, or changes in behavior that are not typical for the patient or if the patient has suicidal thoughts or actions, the patient should stop taking Chantix and contact their healthcare professional.

[Posted 11/20/2007] FDA informed healthcare professionals of reports of suicidal thoughts and aggressive and erratic behavior in patient who have taken Chantix, a smoking cessation product. There are also reports of patients experiencing drowsiness that affected their ability to drive or operate machinery. FDA is currently reviewing these cases, along with other recent reports. A preliminary assessment reveals that many of the cases reflect new-onset of depressed mood, suicidal ideation, and changes in emotion and behavior within days to weeks of initiating Chantix treatment. The role of Chantix in these cases is not clear because smoking cessation, with or without treatment, is associated with nicotine withdrawal symptoms and has also been associated with the exacerbation of underlying psychiatric illness. However, not all patients described in the cases had preexisting psychiatric illness and not all had discontinued smoking.

Healthcare professionals should monitor patients taking Chantix for behavior and mood changes. Patients taking this product should report behavior or mood changes to their doctor and use caution when driving or operating machinery until they know how quitting smoking with Chantix may affect them.

10/24/2011

View comments

Hide
(web4)